South Carolina Overdose Deaths Are on the Rise: Here’s How to Spot the Signs Your Loved One Is at Risk
Drug Overdose Deaths on the Rise
Recently released figures show that the number of South Carolina residents dying from drug overdoses continues to increase. The state Department of Health and Environmental Control reports that final figures from death certificates show 1,734 people died from drug overdoses in South Carolina in 2020. This represents a 53% increase from the 1,131 deaths that were reported in 2019. The sharpest increase was in working-age adults from 35 to 55.
Other states are reporting similar increases in drug overdose deaths, leading to great concern from public health professionals. While the stress and uncertainty associated with the COVID-19 pandemic likely played a role, addiction is a complex illness with both genetic and environmental triggers. It would be a mistake to assume that the danger posed by drug overdoses will decline as coronavirus case numbers decrease.
How to Identify a Drug Overdose
Addiction doesn’t discriminate by age, race, gender, or socioeconomic status. People from many different types of backgrounds can struggle with substance abuse, and even those who appear to be high-functioning in their addiction can experience a drug overdose.
The signs of a drug overdose will vary depending on what substances a person has taken. However, common signs include:
- Aggressive or violent behavior
- Unsteady walking
- Difficulty speaking
- Chest pain
- Dilated pupils
- Pale face and clammy skin
- Trouble breathing
- High temperature
- Gurgling noises that suggest the person’s airway is blocked
Any type of drug overdose has the potential to be fatal, but heroin, cocaine, and oxycodone are statistically responsible for the highest number of overdose deaths each year. A person’s risk of death from an overdose will depend on the substance or substances consumed, their overall health, and how quickly they are able to obtain emergency medical treatment.
What to Do If You Suspect a Drug Overdose
A drug overdose is a medical emergency. Call 911 for immediate assistance. Even if you’re not certain that a person has overdosed, it is too dangerous to simply wait and see if their symptoms improve.
When you call 911, provide as much information as you can about what substance or substances you think the person might have taken. This includes alcohol as well as prescription medications and illegal drugs.
The 911 operator will ask that you stay with the person till help arrives. You will be instructed to try to keep the person awake and breathing. If they are currently unconscious, you will be told to lay them on their side to prevent choking.
If a person is suffering from an opioid overdose, naloxone can temporarily block the effects and allow them to seek emergency care. Since naloxone only blocks the opioid receptors in the brain, it will not have an effect if a person has overdosed on any other type of drug. If you have naloxone available, the 911 operator can tell you if it should be administered and walk you through the process.
Once a person reaches the hospital, doctors may:
- Use activated charcoal to absorb the drug in the digestive tract
- Pump the stomach to remove the drug
- Clear the airway or insert a breathing tube
- Give IV fluids
- Provide additional medical care for cardiac, respiratory, or gastrointestinal problems
An overdose is a clear indication that addiction treatment is needed. However, it is important to examine the circumstances that led to the overdose and to determine if it was accidental or intentional.
Most overdoses are accidental and related to a person developing a tolerance to a drug due to prolonged abuse. In these cases, a person takes increasingly larger doses in search of the same high—which eventually leads to an overdose. Often, the experience of a near-fatal overdose can serve as a “rock-bottom” moment that inspires the individual to seek substance abuse treatment.
An intentional overdose occurs when a person is deliberately trying to harm themselves. In these cases, the person may have known struggles with depression or other mental health conditions. They may have left a suicide note, but the lack of a note doesn’t necessarily mean the overdose was accidental. If a person intentionally overdoses and survives, they need care that addresses their addiction as well as their mental health needs.
We Can Help
At Waypoint Recovery Center, we provide comprehensive addiction treatment for men and women—including those who are struggling with mental health issues that may have led to an intentional overdose. Our South Carolina residential substance abuse treatment center uses detox, intensive counseling, and holistic support services to build the foundation for a lasting recovery. Contact our admissions representatives today to learn more about how we can help you or your loved one begin living a life free from the burdens of addiction.